Alert archive / Alabama / Red Flag Warnings in 2013

Red Flag Warning 1, NWS Birmingham, AL

January 22, 201318 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Jan 22, 2013, 9:41 AM CST for 18 counties in Alabama. It took effect at Jan 22, 2013, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 2013, 9:41 AM CST (15:41 UTC)
In effect from
Jan 22, 2013, 12:00 PM CST
Expired
Jan 22, 2013, 5:00 PM CST
In force
5 hr
Issued by
NWS Birmingham, AL

Counties Barbour County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Elmore County, AL, Etowah County, AL, Lee County, AL, Macon County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

117 
WWUS84 KBMX 221541
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
941 AM CST TUE JAN 22 2013

...DRY CONDITIONS EXPECTED THIS AFTERNOON ACROSS PORTIONS OF
EASTERN ALABAMA...

ALZ018>021-026>029-036>038-043-045>050-222300-
/O.NEW.KBMX.FW.W.0001.130122T1800Z-130122T2300Z/
ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-ELMORE-MACON-BULLOCK-LEE-
RUSSELL-PIKE-BARBOUR-
941 AM CST TUE JAN 22 2013

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR
AREAS EAST OF A LINE FROM TROY... TO SYLACAUGA...TO ALTOONA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

* WINDS...WILL BE FROM THE NORTHWEST AROUND 5 TO 10 MPH WITH GUST
  AROUND 15 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 22 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
WINDS AND LOW RELATIVE HUMIDITY...WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 22, 4:28 AM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Jan 22, 4:28 AM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 AM CST TUE JAN 22 2013

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

ANOTHER BEAUTIFUL IS ON TAP FOR CENTRAL ALABAMA ONCE AGAIN TODAY...
BUT TODAY WILL BE MUCH DIFFERENT IN TEMPERATURE THAN WHAT WE HAVE
SEEN OVER THE LAST COUPLE OF DAYS. UNDER NORTHWEST FLOW ALOFT...A
SURFACE RIDGE FULL OF CONTINENTAL POLAR AIR WILL NUDGE INTO THE
SOUTHEAST TODAY...BRINGING WITH IT MUCH COOLER AND DRIER
CONDITIONS. SOME CLOUD COVER WILL PERSIST IN THE FORM OF CIRRUS
ACROSS THE FAR SOUTH...AND LIKELY SOME MID-LEVEL COVERAGE WILL
DRIFT INTO THE WEST THIS MORNING. EITHER WAY...A SOLID 8-12
DEGREE COOL OFF SHOULD BE SEEN ACROSS THE WHOLE AREA.

WEDNESDAY AND THURSDAY WILL BE TRANSITION DAYS AHEAD OF OUR NEXT
WEATHER MAKER THAT IS EXPECTED TO MOVE INTO THE STATE LATE THURSDAY
NIGHT AND INTO THE DAY ON FRIDAY.  DURING THIS TRANSITION...WE WILL
SEE A SLOW MOVING AND WEAK FRONTAL BOUNDARY DIP INTO THE SOUTHEAST.
I WILL CONTINUE TO SHOW A SLIGHT CHANCE FOR SOME LIGHT RAIN
WEDNESDAY AND THURSDAY.  MOISTURE IS EXTREMELY LIMITED AND LIFT EVEN
MORE SO...BUT SOME ISENTROPIC ENHANCEMENT COULD LEND TO SOME
UPSLOPE...GIVING PORTIONS OF THE AREA SOME DRIZZLE OR LIGHT RAIN.
MINIMALLY...THIS ISENTROPIC LIFT WILL HELP TO GIVE US CONSIDERABLY
MORE CLOUD COVER THAN IS BEING OFFERED BY MOSGUIDE AT THIS TIME.

BY THURSDAY EVENING...THIS BOUNDARY LOOKS TO LIFT BACK NORTHWARD AS
A WARM FRONT AHEAD OF FRIDAY'S SYSTEM.  MODELS CONTINUE TO DISAGREE
WITH HOW TO HANDLE THE EVOLUTION OF SAID SYSTEM...WITH THE GFS
REMAINING TO BE THE OUTLIER.  WILL LEAN EURO/CANADIAN WITH
TIMING...WHICH WILL BE THE MUCH MORE PROGRESSIVE SOLUTION...GETTING
THE FRONT INTO AND OUT OF THE STATE PRETTY QUICK FRIDAY...THOUGH
BACKSIDE CLOUDS WILL PERSIST LATE INTO SATURDAY MORNING.  THE
STRENGTH OF THIS SYSTEM HAS BEEN CONSISTENT FROM MODEL TO
MODEL...WITH NO INSTABILITY TO SPEAK OF...SO WILL KEEP THIS A RAIN
EVENT UNTIL THAT CHANGES.  LET IT BE SAID THOUGH...WITH THE FACT
THAT I'M LEANING EURO/CANADIAN...THERE IS PLENTY OF UPDRAFT
SUSTAINING HELICITY...SO WITH ANY INSTABILITY THAT MAY BE
REALIZED...WE COULD SEE SOME THUNDER AS THE FRONT MOVES THROUGH
FRIDAY.

THE MOST PUZZLING PART OF THIS FORECAST PACKAGE...AS IT HAS BEEN FOR
THE LAST FEW DAYS...IS THE TEMPERATURE GUIDANCE OVER THE NEXT 5-7
DAYS.  MODELS ARE STRUGGLING MIGHTILY WITH HOW COLD IT WILL BE AT
NIGHT AND HOW WARM IT MAY GET EACH DAY. I DON'T THINK I'VE EVER SEEN
A 6 STD IN THE ENSEMBLE GUIDANCE...AND COUPLE THAT WITH A 20 DEGREE
RANGE IN THE GFS ENSEMBLES THURSDAY AND THURSDAY NIGHT...WE COULD
GET THINGS HANDED TO US COME VERIFICATION TIME. WON'T MAKE ANY
MAJOR CHANGES RIGHT NOW AND HOPE FOR SOME BETTER GUIDANCE WITH
UPCOMING MODEL RUNS. EITHER WAY...IT LOOKS LIKE ANOTHER SUNNY
WEEKEND IS IN THE CARDS...THOUGH WE COULD ONLY SEE 50S AREA WIDE.

AFTER FRIDAY'S RAIN...WE SHOULD REMAIN DRY UNTIL THE MIDDLE OF THE
FOLLOWING WEEK WITH A GRADUAL WARM UP EACH DAY AS WE APPROACH THE
END OF THE FORECAST.

27

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR CONDITIONS EXPECTED THROUGH THE PERIOD. 5KFT CLOUD DECK IS
SPREADING INTO ALABAMA FROM MISSISSIPPI THIS MORNING...AND COULD
BRING BKN CIGS TO MGM AND TOI LATER THIS MORNING. MODELS INDICATE
THIS SCENARIO COULD REPEAT TONIGHT AND HAVE ADDED BKN 5KFT CIGS AT
TCL...BHM...AND EET FOR AFTER 03Z. WINDS WILL REMAIN NORTHERLY
THROUGH THE DAY AND BEGIN TURNING TO THE EAST LATE TONIGHT.

14

&&

.FIRE WEATHER...

DRY AIR WILL FILTER INTO THE STATE TODAY AS A SURFACE HIGH SKIMS
US TO THE NORTH. FORTUNATELY...COOLER TEMPERATURES WILL ACCOMPANY
THE DRIER AIR. THE MAIN AREA OF FOCUS TODAY WILL BE THE EASTERN
HALF OF THE STATE...AND THOUGH A FEW SPOTS COULD SEE RH VALUES
FALL BELOW CRITICAL THRESHOLDS...IT SHOULD ONLY BE FOR A COUPLE OF
HOURS THIS AFTERNOON.

27

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     43  24  47  37  54 /   0   0  10  20  20
ANNISTON    44  25  51  39  57 /   0   0  10  20  20
BIRMINGHAM  44  27  51  42  57 /   0   0  10  10  20
TUSCALOOSA  47  29  54  44  61 /   0   0  10  10  10
CALERA      45  29  52  44  60 /   0   0  10  10  10
AUBURN      49  30  56  45  62 /   0   0  10  10  10
MONTGOMERY  52  30  59  44  66 /   0   0  10  10  10
TROY        52  28  60  43  66 /   0   0  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27/14
Hazardous weather outlook, Jan 22, 5:55 AM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 AM CST TUE JAN 22 2013

ALZ011>015-017>050-231200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
555 AM CST TUE JAN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

PORTIONS OF THE TOMBIGBEE AND BLACK WARRIOR RIVERS WILL REMAIN
ABOVE FLOOD STAGE.

THERE IS A LOW CHANCE THAT AREAS ALONG AND EAST OF INTERSTATE 65 MAY
REACH A HIGH FIRE DANGER THIS AFTERNOON. OUTDOOR BURNING IS HIGHLY
DISCOURAGED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RIVER FLOODING WILL CONTINUE THROUGH MID WEEK ALONG PORTIONS OF THE
TOMBIGBEE AND BLACK WARRIOR RIVERS. PLEASE SEE THE LATEST RIVER
FLOOD STATEMENTS FOR THE MOST UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.